Alert archive / Kansas / Special Weather Statements in 2012
Special Weather Statement, NWS Dodge City, KS
NWS Dodge City, KS issued this special weather statement at Jun 1, 2012, 4:58 PM CDT for Meade County, Kansas. It was in force for 47 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 1, 2012, 4:58 PM CDT (21:58 UTC)
- Expired
- Jun 1, 2012, 5:45 PM CDT
- In force
- 47 min
- Issued by
- NWS Dodge City, KS
County Meade County, KS
The radar
The Dodge City radar (KDDC), 95 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 1, 5:00 PM CDT | HAIL 0.88 | 8 Ese Hayne, KS | |
| Jun 1, 5:20 PM CDT | HAIL 1 | 10 Ssw Meade State Park, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.0 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1308 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 218 m²/s²
- 0-3 km storm-relative helicity
- 315 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
059 WWUS83 KDDC 012158 SPSDDC SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 458 PM CDT FRI JUN 1 2012 KSZ086-087-012245- MEADE-SEWARD- 458 PM CDT FRI JUN 1 2012 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SEWARD AND SOUTHERN MEADE COUNTIES... AT 456 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 9 MILES SOUTHEAST OF HAYNE...MOVING EAST AT 25 MPH. NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM. LAT...LON 3700 10080 3710 10080 3715 10022 3699 10021 TIME...MOT...LOC 2158Z 273DEG 23KT 3700 10069 $$ 18
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Jun 1, 3:58 PM CDT, 1 hour earlier.
Area forecast discussion, Jun 1, 3:58 PM CDT, 1 hour before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 358 PM CDT FRI JUN 1 2012 ...UPDATED FOR SHORT TERM DISCUSSION... .SHORT TERM...(THIS EVENING THROUGH TOMORROW) ISSUED AT 352 PM CDT FRI JUN 1 2012 A WEAK SHORTWAVE TROUGH WAS MOVING SOUTHEASTWARD THROUGH THE CENTRAL PLAINS TODAY ON THE BACK SIDE OF A DEEP CLOSED LOW OVER THE UPPER MIDWEST. A NORTH TO SOUTH ORIENTED SURFACE BOUNDARY BETWEEN DODGE CITY AND GARDEN CITY SEPARATED MORE STABLE AIR TO THE EAST FROM WARM AND UNSTABLE AIR TO THE WEST. IN ADDITION, A WIND SHIFT TO THE NORTHWEST WAS NOTED ACROSS EASTERN COLORADO INTO FAR WESTERN KANSAS. SURFACE DATA AND MODIFIED SOUNDINGS INDICATE THE POTENTIAL FOR SEVERE THUNDERSTORMS THIS AFTERNOON IN FAR SOUTHWEST KANSAS. WINDS WILL DISPLAY STRONG VEERING WITH HEIGHT ALONG WITH INCREASING SPEEDS UP THROUGH 6 KM. 40-50KT DEEP LAYER SHEAR WILL BE FAVORABLE FOR ROTATING STORMS WITH HAIL AS LARGE AS GOLF BALLS AND POSSIBLY EVEN A LITTLE LARGER. A PLUME OF LOW-LEVEL MOISTURE WITH DEWPOINTS FROM 50 TO 55F WAS PROGRESSING NORTHEASTWARD FROM EASTERN NEW MEXICO AND THE WESTERN PANHANDLES INTO SOUTHWEST KANSAS. MID-LEVEL CAPPING TENDS TO BE FAIRLY WEAK IN NORTHWEST FLOW REGIMES. WITH TEMPERATURES WARMING TO NEAR 90F, ALONG WITH A DECENT LOW-LEVEL CONVERGENCE LINE AND VERY WEAK CAPPING, STORMS SHOULD INITIATE FAIRLY EARLY (BETWEEN 2 AND 4 PM). THE BEST CHANCE OF STORMS IS ALONG AND SOUTH OF A LINE FROM RICHFIELD TO ULYSSES TO MONTEZUMA TO MEADE. THE HAZARDOUS WEATHER OUTLOOK WAS UPDATED TO ADD MENTION OF SEVERE. WEAK SURFACE HIGH PRESSURE WILL BUILD INTO THE CENTRAL HIGH PLAINS IN THE WAKE OF THE AFOREMENTIONED SHORTWAVE TROUGH TONIGHT. WITH LIGHT WINDS, TEMPERATURES COULD FALL TO NEAR THE DEWPOINT IF SKIES ARE MOSTLY CLEAR. HOWEVER, THERE WILL STILL BE QUITE A BIT OF MID-LEVEL MOISTURE LINGERING SO THAT MID-LEVEL CLOUD COULD REDEVELOP AND KEEP TEMPERATURES UP A LITTLE. A SURFACE FRONT WILL BE STALLED TO OUR SOUTH BY SATURDAY. A WEAK PV ANOMALY LOCATED OVER CALIFORNIA TODAY IS PROGGED TO APPROACH THE COLORADO ROCKIES BY SATURDAY AFTERNOON. WEAK UPSLOPE FLOW IN ADVANCE OF THIS FEATURE WILL TRANSPORT MODEST LOW LEVEL MOISTURE ONTO THE HIGHER TERRAIN. CONVECTIVE INITIATION WILL OCCUR ALONG THE PALMER DIVIDE AND RATON MESA, AND THE MID-LEVEL FLOW COULD CAUSE THIS CONVECTION TO GROW UPSCALE AND PROPAGATE INTO WESTERN KANSAS IN THE EVENING HOURS. THESE STORMS COULD BE MARGINALLY SEVERE. THERE IS A CHANCE THAT CONVECTION OVER THE PANHANDLES COULD DISCOURAGE THE WESTERN HIGH PLAINS CONVECTION FROM MOVING INTO SOUTHWEST KANSAS. I GENERALLY USED THE NAM FOR HIGH TEMPERATURES ON SATURDAY. .LONG TERM...(SATURDAY THROUGH THURSDAY) ISSUED AT 346 AM CDT FRI JUN 1 2012 SATURDAY NIGHT THROUGH MONDAY: FAIRLY WEAK EAST TO WEST ZONAL FLOW ACROSS THE ROCKIES AND ADJACENT HIGH PLAINS WILL EXIST SATURDAY NIGHT INTO SUNDAY...WITH THE WEAK MID/UPPER FLOW BECOMING MORE NORTHWESTERLY BY SUNDAY. DESPITE THE WEAK FORCING FOR ASCENT...FAIRLY ABUNDANT MOISTURE WILL EXIST ACROSS WESTERN/CENTRAL KANSAS WITH MEAN SURFACE LOW PRESSURE SATURDAY NIGHT AND SUNDAY ACROSS THE HIGH PLAINS. SATURDAY NIGHTS EVENT WILL START OFF ON THE HIGHER TERRAIN OF COLORADO IN THE TOPOGRAPHICALLY FAVORED AREAS OF THE PALMER DIVIDE AND THE RATON-JOHNSON MESA REGION. ONE OR TWO SMALL MESOSCALE CONVECTIVE SYSTEMS WILL LIKELY REACH THE TEXAS PANHANDLE THROUGH FAR WESTERN KANSAS...AND WILL HAVE CHANCE POPS IN THE SATURDAY NIGHT GRIDS (MAINLY EVENING) GENERALLY SOUTHWEST OF GARDEN CITY TO ASHLAND LINE. A LARGER AREA OF MOISTURE AND RESULTANT SURFACE BASED CAPE WILL EXIST SUNDAY AFTERNOON WITH STORMS LIKELY FORMING ALONG A WEAK TROUGH/COLD FRONT FROM CENTRAL NEBRASKA INTO WEST-CENTRAL KANSAS. SUNDAYS POPS WILL BE FOCUSED IN THE WEST AND NORTHWESTERN COUNTIES INITIALLY WITH A SHIFT IN POPS EAST/SOUTHEAST DURING THE EVENING HOURS AS ONE OR TWO COMPLEX OF STORMS WILL PROBABLY AFFECT AT LEAST A PORTION OF THE DDC FORECAST AREA. MONDAY/MONDAY NIGHT FORECAST IS MORE CHALLENGING AS IT WILL DEPEND LARGELY ON HOW THE WEAK FRONT EVOLVES WITH THUNDERSTORM OUTFLOW ENHANCEMENT EARLY IN THE DAY. SYNOPTICALLY...LOW PRESSURE WILL DEEPEN ALONG THE LEE OF THE ROCKIES FROM CENTRAL COLORADO TO CENTRAL WYOMING AS A DEEP WEST-COAST TROUGH BEGINS TO TAKE SHAPE. THIS WOULD PULL THE BEST FORCING FOR ASCENT AND LOW LEVEL CONVERGENCE WESTWARD. WILL ONLY KEEP 20 POPS IN THE FAR WEST DURING THE AFTERNOON MONDAY...BUT EVEN THIS MAY BE TOO HIGH WITH ALL THE STORMS LIKELY REMAINING IN COLORADO GIVEN THE FORECAST STORM MOTION MORE NORTHERLY FARTHER WEST INTO COLORADO. TUESDAY THROUGH FRIDAY: THE LARGE SCALE SYNOPTIC PATTERN WILL BE CHARACTERIZED BY DEEP TROUGHING IN THE WEST AS WELL AS THE EASTERN CONUS...WITH NARROW SHARP RIDGING ACROSS THE GREAT PLAINS. SOUTH OF THE RIDGE AXIS THROUGH THE CENTRAL/NORTHERN PLAINS...A SMALL WEAKNESS IN THE MID/UPPER LEVELS WITH AN ENHANCEMENT OF DEEP TROPOSPHERIC MOISTURE WILL MOST LIKELY KEEP THE BEST POTENTIAL FOR DAILY THUNDERSTORMS ACROSS THE SOUTHERN PLAINS. BOTH THE GFS AND THE ECMWF 12Z MODEL RUNS SUGGEST A MID LEVEL POTENTIAL VORTICITY ANOMALY SOMEWHERE FROM WEST TEXAS TO SOUTHERN OKLAHOMA. THIS SHOULD KEEP PRECIPITATION CHANCES AT A MINIMUM ACROSS MUCH OF KANSAS THROUGH MUCH OF THE MID WEEK (LATE TUESDAY THROUGH THURSDAY). UNTIL THIS RIDGE BREAKS DOWN AND/OR SOME INCREASED PACIFIC JET FLOW CUTS IN THROUGH THIS SHARP AND NARROW RIDGE...THEN PRECIPITATION CHANCES WILL BE SMALL. THERE ARE SOME INDICATIONS THIS MAY HAPPEN BY THURSDAY (PARTICULARLY THE ECMWF MODEL)...SO IT WOULD CERTAINLY SEEM THAT BY THURSDAY AND ESPECIALLY FRIDAY THE CHANCES FOR PRECIPITATION AND SEVERE WEATHER INCREASE AGAIN ACROSS SOUTHWEST KANSAS. && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SATURDAY MORNING) ISSUED AT 635 AM CDT FRI JUN 1 2012 VFR CONDITIONS WILL GENERALLY PERSIST THROUGH THE TAF PERIOD. AN ISOLATED THUNDERSTORM COULD DEVELOP IN VICINITY OF GCK THROUGH 01Z ALONG A WEAK WIND SHIFT LINE. OTHERWISE, ONLY SOME SCATTERED MID-LEVEL CLOUD AOA 080 COULD REDEVELOP AFTER 03Z. WINDS WILL GENERALLY STAY EASTERLY TO SOUTHEASTERLY THROUGH THE TAF PERIOD AS SURFACE LOW PRESSURE GENERALLY MIGRATES SOUTHWARD FROM SOUTHEAST COLORADO INTO EASTERN NEW MEXICO. WINDS WILL BE LIGHTER TONIGHT WITH THE LOSS OF DAYTIME HEATING, AND STRENGTHEN AGAIN SATURDAY WITH INSOLATON. && .PRELIMINARY POINT TEMPS/POPS... DDC 55 87 64 93 / 20 10 20 20 GCK 54 88 63 95 / 10 10 20 30 EHA 55 89 62 96 / 30 20 40 30 LBL 55 87 64 96 / 30 20 30 20 HYS 53 86 63 92 / 10 10 20 20 P28 56 87 65 93 / 20 10 30 20 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...FINCH LONG TERM...UMSCHEID AVIATION...FINCH
Hazardous weather outlook, Jun 1, 9:53 AM CDT, 7 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 953 AM CDT FRI JUN 1 2012 KSZ030-031-043>046-061>066-074>081-084>090-021130- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 953 AM CDT FRI JUN 1 2012 /853 AM MDT FRI JUN 1 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT SEVERE THUNDERSTORMS ARE POSSIBLE AFTER 2 PM TODAY, MAINLY ALONG AND SOUTH OF A LINE FROM RICHFIELD TO ULYSSES TO MONTEZUMA AND MEADE. THESE THUNDERSTORMS COULD PRODUCE HAIL UP TO GOLF BALL SIZE AND WIND GUSTS AS HIGH AS 60 MPH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS ARE POSSIBLE ACROSS FAR WESTERN KANSAS SATURDAY AFTERNOON, THEN ACROSS THE REMAINDER OF WESTERN KANSAS DURING THE OVERNIGHT HOURS. A FEW STORMS IN THE AFTERNOON AND EARLY EVENING MAY BECOME SEVERE WITH HAIL UP TO THE SIZE OF GOLF BALLS AND WINDS OVER 50 MPH BEING THE MAIN CONCERN. THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF WESTERN KANSAS SUNDAY THROUGH THURSDAY. IT IS TO EARLY TO TELL IF ANY OF THESE STORMS WILL BE SEVERE. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS MAY BE NEEDED BETWEEN 2 AND 8 PM IN FAR SOUTHWEST KANSAS. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC FINCH
In the hours before
Special weather statement, Jun 1, 4:58 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 458 PM CDT FRI JUN 1 2012 KSZ086-087-012245- MEADE-SEWARD- 458 PM CDT FRI JUN 1 2012 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SEWARD AND SOUTHERN MEADE COUNTIES... AT 456 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 9 MILES SOUTHEAST OF HAYNE...MOVING EAST AT 25 MPH. NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM. LAT...LON 3700 10080 3710 10080 3715 10022 3699 10021 TIME...MOT...LOC 2158Z 273DEG 23KT 3700 10069 18
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 5:21 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Meade | 39 min |
Nearby
Special Weather Statements in Kansas, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.